MEETING NOTES

East Oakland AB 617 Community Steering Committee (CSC) Meeting #20

Date & Time: Thursday, June 13th, 2024, 6:00 pm to 8:00 pm PDT

Virtual Facilitators: Aiyahnna Johnson, Mr. Charles Reed, Mykela Patton, CSC Co-Chairs

Note-taker: Mausam Jamwal, Just Cities (JC)

Co-Chairs:

Aiyahnna Johnson, Mr. Charles Reed, and Mykela Patton

Co-Leads:

CBE: Communities for a Better Environment (CBE)

Air District: Bay Area Air Quality Management District (BAAQMD)

Location (Hybrid):

- In Person at the Youth UpRising Campus (8711 MacArthur Blvd, Oakland)
- Also, virtually using Zoom at https://us06web.zoom.us/j/89731381970

Website with Meeting Materials and Meeting Video Recording:

https://www.baaqmd.gov/community-health/community-health-protection-program/east-oak land-community-emissions-reduction-plan

Meeting Objectives:

- CSC members will understand what the Air District & CBE are currently doing to address the East Oakland community's ongoing air pollution concerns, with a focus on Community Health and Commercial & Industrial Sources.
- CSC members will receive education on the response to racism through Environmental Justice.
- CSC members and community will continue crafting Focus Areas statements and Strategy objectives.

Time	Торіс	Transcribed Meeting Minutes/Summary
6:01 pm	Welcome, Interpretation, Agenda (6 mins; 6:01-6:07 PM)	 Steering Committee Members Present: Aiyahnna Johnson Andrea Pineda Andria Blackmon Carol Corr Ms. Cecilia Cunningham Colleen Liang Mr. Charles Reed Cynthia Gutierrez Danny Scott

		 Gabrielle Sloane-Law Jamie Schecter Jamaica Sowell Katie Liang Khalilha Haynes Marina Muñoz Merika Goolsby Mykela Patton Njeri McGee-Tyner Rebecca Bantum Shamar Theus Susan Goolsby Tram Nguyen William Crotinger The East Oakland Community Emission Reduction Plan Steering Committee Meeting Number 20 commenced with introductions and interpretation instructions. Co-chair Mr. Charles Reed outlined the meeting objectives and agenda, emphasizing the focus on community health, environmental justice, and commercial and industrial sources. Participants introduced themselves in the zoom chat. Alesia Hsiao (AD) provided an update on the progress of the plan, highlighting the current phase of strategy development and the focus on commercial and industrial sources.
6:08 pm	Spotlight on Environmental Justice (10 mins, 6:08-6:18 pm)	 Co-Chair Mykela Patton introduced a video that provides a deeper understanding of the intersectional history of environmental justice, focusing on the impact of colonization and the struggle for environmental justice in different historical periods. The video highlights the close connection between the genocide of indigenous peoples and the breakdown of natural ecosystems during colonization, as well as the environmental degradation caused by industrialization and its impact on marginalized communities. Mykela stressed the importance of government intervention to address environmental injustice and encouraged grounding in June and ancestral resilience. The group celebrated Juneteenth, and Mykela offered to provide a link and a downloaded version of the video discussed.

6:18	CSC #19 (June)	Carly Cabral (CBE) recapped last month's meeting,
pm	Recap (2 mins, 6:18-6:20 pm)	highlighting interactions with West Oakland and Richmond CSC members and strategy development for transportation and mobile sources, focusing on highways, freeways, and truck-related businesses.
6:20 pm	Commercial & Industrial Sources Presentation and Activity (37 mins, 6:20 - 6:57 pm)	• Steve Reid (AD), delved into the Permitted Emissions Inventory Report, highlighting the top 10 sources of concern in East Oakland. He explains the three main categories of air pollutants (, emphasizing their health impacts and the significance of toxicity-weighted emissions. The presentation also includes a discussion on the distribution of these sources in the community and their potential effects on public health.
		 Gustavo Gutierrez (CBE) shared the success of a community-led campaign to address industrial pollution, which led to the shutdown of the AB&I foundry. The campaign involved direct conversations with polluters, community education organizing, and pressuring government agencies to use existing administrative procedures to address pollution sources. Carly added that interested participants can follow up on the AB&I redevelopment by emailing CBE East Oakland organizer Adele Watts (adele@cbecal.org). Gustavo added that if participants are interested in what happens after a toxic polluter leaves the community, CBE members "organize a working group where we discuss the redevelopment at ABI". Carly further added that CBE & SEIU are going to provide public comment at the June 27th Port Commission meeting at 1pm against the airport expansion. Participants who would like to stay updated should email CBE EO Organizer, Nyah Tisdell, nyah@cbecal.org.
		 Alison Kirk (AD) introduced the 'Scavenger Hunt' breakout activity, where CSC members and community members would look at the Emissions Inventory Report, delve into a top polluter, and answer questions.
		• The participants broke into 3 groups, 1 in person and 2 online. The in-person group discussed Cremation Services (Evergreen Cemetery & East Bay Crematory), while one group online discussed Cultured Marble Products, and the other talked about Davis St. Transfer Station. The questions they answered included a) What is the air quality concern?, b) What do you think are health consequences or impacts of the concern on the community?, c) What is a rules, engineering, or compliance & enforcement-based

		strategy that addresses the concern?, and d) Who are additional partner agencies that should be involved or consulted to address the concern, and why (bonus question). • Refer to this jamboard for the Cultured Marble Products group discussion, and this one for the Davis St. Transfer Station discussion. Notes for the in-person group discussing Cremation Services were handwritten.
6:57 pm	Break (5 mins, 6:57 - 7:02 pm)	
7:02 pm	Strategy Brainstorm: Commercial and Industrial Focus Area (38 mins, 7:02-7:40 pm)	 Alesia Hsiao (AD) introduced the next breakout activity on the Commercial and Industrial Focus Area. In the same groups as the last activity, participants dove into three issues within the Commercial and Industrial Focus Area: Heavy Industrial, Crematories & other Toxic Sources (examples: heavy or high impact manufacturing industrial activities [Argent Materials, Gallagher & Burk, PCC Structurals]; crematoriums [Evergreen Cemetery, East Bay Crematory]; hazardous materials production, storage, and waste management [Sterling Environmental]) Commercial, Auto Body & Smaller Businesses (e.g. commercial food and beverage production, Miller Milling, Autobody, Automobile Repair, Gas Stations and Servicing, Backup Diesel Generators, Cannabis Production) Dust & other Particulate Matter Sources (Redevelopment of Former AB&I Foundry e.g. environmental clean-up; logistics center conversion, Recycling and Waste-Related Industrial Activities e.g. Davis Street Transfer Station, Construction, trackout, other fugitive dust) Each group answered the following questions about three further sub-concerns: a) What is the concern?, b) what do we know?, c) what is the consequence, and d) what is the solution. Refer to this jamboard for the Commercial, Auto Body & Smaller Businesses breakout group, and this one for the Dust & other Particulate Matter Sources group. Notes from the in-person group on Heavy Industrial, Crematories & other Toxic Sources were handwritten.

	 Alesia discussed next steps, which include future brainstorming on the Built Environment and Land Use focus area. CBE and AD will use the brainstorming products of this meeting's breakouts and synthesize the information into concern statements.
Argent Discussion Report-out (15 mins, 7:40-7:55 pm)	 Carly Cabral (CBE) then led the Argent Tour Discussion Report Out, where CSC members Carol Corr, Marina Munoz, and Gabrielle Sloane-Law debriefed their experience with the Argent Tour and the post-tour discussion in January, and raised questions about Argent Materials' transparency and compliance history. Carly directed participants to a document on CSC members' unanswered questions.
	 Carol listed some of the questions in the document, including concerns around volume of truck movement, workers from East Oakland, timeline of changes on fugitive dust-tracking, among others.
	 Gabrielle clarified that this session is an opportunity for Argent to show the community that they can be transparent moving forward. She discussed Argent's history of operating without the appropriate permits. A CSC member asked for accountability and repair for harm, citing that using a 6 month permit for 2 years is not acceptable.
	 Marina raised questions about job opportunities offered by Argent for the East Oakland community, the company's impact on the environment, and the support provided to affected residents. She also emphasized the need for transparency and solutions to address health issues caused by contamination.
	 During the Q&A session, questions were raised about the leadership structure, employee turnover, and the lack of transparency within the company. The discussion emphasized the need for accountability and repair for any unintentional harm caused, with a focus on addressing concerns and seeking transparency from Argent's president, Bill (William Crotinger) who is also a CSC member, representing Argent Materials) and the leadership team. The group thanked Bill for representing businesses and showing up as a leader in the CSC space.
Next Steps and Close Out (4 mins, 7:56-8:00 pm)	 Mykela facilitated the close-out, noting that the next CSC meeting will be held on Thursday, July 11th, 2024. Gabrielle made an announcement about a survey for
	Report-out (15 mins, 7:40-7:55 pm) Next Steps and Close Out (4 mins,